In October/ November I came down with virus- like symptoms and took a long time to recover. In December, I got the H1N1 inactivated vaccine. That was followed by cold symptoms. Then, something else began to happen.
My symptoms started with an adrenaline- like surges causing a fight/ flight response that began usually in the evening. It presented with heart palpitations, pounding heart, shakiness, breaking out into a sweat, nausea, dizziness, anxiety, and and urge to evacuate my bowel. Then, it got more and more frequent until the surges were almost constant. My appetite went away, and I could not eat and have lost 22lbs in the last two months.
The doctors suspected thyroid or endocrine problems and increased my dosage of Atenolol. My TSH, T3 free, T4 free, TPO, and thyroid antibodies were considered within normal limits, however my thyroid scan showed an elevated increased uptake @ 24 hours. I have a niece who had Hashimoto's and have a cousin who also has lupus and had Grave's disease.
I found that my blood pressure began to rise with each adrenaline- like surge and at one point reached 170/ 101. The endocrinologist suspected a pheochromocytoma and did lab work (urine and blood). After I completed the tests, I was started on an alpha blocker (Cardura) to help with the symptoms. When the lab tests came back within normal limits, I was tested for Cortisol and ACTH and they also came back WNL. My endocrinologist sent me back over to the care of my Internist and recommended that I be checked out by a gastroenterologist and a cardiologist who couldn't find any cause for my symptoms. Now my blood pressure is generally normotensive during the day, with occasional breakthrough spikes, and I still wake every hour or two through the night, but generally am able to go back to sleep after I recover. A 5-H1AA 24 hour urine test for Carcinoid tumor was negative. I have begun to be able to eat more, but appetite goes away on bad days and I have been subsisting on nutritional drinks but I continue to lose weight. The diarrhea has become normal to constipated. Because of the lack of appetite, nausea and occasional upset stomach, I have stopped taking some medications that could be hurting my stomach.
A CT of the abdomen and pelvis was done and showed a 9- 10 mm pulmonary lung nodule on the left most probably post- infection with a recommendation to repeat the test in 3- 6 mo. There was a cyst in the spleen but no other abnormalities were noted.
I have Lupus and fibromyalgia, osteopenia, had a small brainstem stroke 5 years ago, have history of rib fractures, IBS, GERD. I was on a two year course of Forteo (Parathyroid hormone) and after I quit taking the Forteo, I began losing weight with a decreased appetite for a total of 45 lbs.
Had also stopped taking Lexapro in reducing doses prior to all this because it seemed to stop working. I was taking it because of the mood swing side effect of the Prednisone and to help with my fibromyalgia (which is quiet, now). Even though it was weaned, I developed withdrawal symptoms of big mood swings.
Also prior to this, I was having a hyperstartle reflex to noises such as slamming doors or shouting, and this continues. Does this sound like an endocrine problem and what would be the next step in finding the cause?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.